Dr. Jahn explores solutions to autumn-winter raspiness.
Dear Doctor Jahn,
I sing a lot and take voice lessons and have zero problems – except that my voice gets raspy this time of year (autumn-winter). In the past prednisone tablets have helped with this. Can I take these before the problem starts or do you have any other suggestions for my ‘rasp’?
Autumn – winter raspiness may have several causes- let me propose a few, and you decide which one might fit your situation.
Fall and winter allergies, usually to mold, often begin when the leaves fall and start to disintegrate.
Increased rain and dampness can worsen this, especially if you spend time outdoors.
Spending time indoors can worsen dust allergies, so I would consider allergies as the first suspect.
Speaking of indoor living, the air also becomes more dry once the heat is on; lack of humidity can not only facilitate the free passage of dust, animal dander and pollen through the air, but can dry the vocal folds and make singing more difficult.
I would also look at your professional and social schedule- do you work more in the fall and winter, making greater demands on your voice?
Are you singing more auditions, or playing more gigs around holiday time?
If your problem turns out to be allergies, I would take an antihistamine for one or two months.
I have on occasion given patients with severe but limited (i.e. 1 or 2 months) allergies a shot of cortisone.
While cortisone should not be used frivolously, it has the advantages of slow release.
40 mg of Depomedrol as an intramuscular injection can work for several weeks, no dryness, and simplicity of administration – no need to take pills daily.
If your raspiness persists beyond the usual couple of months, have your larynx examined.
One concern is that you might develop some compensatory moves (pushing, straining, etc.) to overcome the hoarseness, and over time, the compensation might become a problem.
-Anthony F. Jahn, MD
Dr. Jahn welcomes your questions. You can send these to email@example.com
This discussion is for general information and not to be construed as specific medical advice that you should obtain from your own physician.